A University of Washington study has just found what may be the cause of a rather disturbing illness suffered by flight crews and pilots on commercial aircraft. Symtoms include memory loss, difficulty breathing and even tremors. The cause they believe is linked to a chemical additive in jet fuel and lubricants used in aircraft. TCP is an additive used in the fuel to prevent engine misfires and in lubricants for its' fire resistant qualities. More information see: TCP
The reason I'm a bit interested in this story is because I spent over 3 years cleaning Skydrol spills at a Boeing plant here. Skydrol is the commercial name for this hydrolic fluid. The problem the researchers will face is that there are several types of Skydrol used around the world and there are several formulations of the lubricant. Not all contain the TCP. What I've found from my own experience with Skydrol even though the MSDS sheets say otherwise is that Skydrol is a purple liquid that can change to green or yellow over time. It has an acrid chemical smell. It's not something you want to get on your skin as it will melt regular rubber gloves in about 10 minutes. When dealing with chemical spills in confined spaces we always used respiratory protection (minimum 1/2 face mask with carbon chemical filters and bottled escape air). Getting any of this chemical near the eyes would cause burning. The constant smell of this product would make anyone nausious.
Now as no one has complete data on the exposure levels and the fact that people respond differently to different chemicals I'm sure this will take some time to solve. Dr. Furlong at the UW plans to study blood samples of flight crews from around the world now that he has isolated the cause.